I was in a pain management clinic an was told that narcotics wasn't prescribed to patients with migraines
22 Apr 2012
I take oxycodone for my chrontic pain, I had migraines for over 35 years & Immitrex shots got rid of them. This horrible Spring we are having combined with my allergies have brought the migraines back. The oxycodone I take doesn't touch them, & I take 15mg 4 to 6 times a day. as needed. The only thing that helps these headaches, is Excedrin. Just my thoughts (altho' they are many meds for migraines alone)... Mary
22 Apr 2012
To the great answers by LaurieShay and Mary, I will add this. There are new laws tht have been passed recently putting pressure on drs to not have as many patients on opiates, and many drs are nervous, so they send patients to pain managment clinics, who have to also keep within the guidelines. Perhaps if you saw a neurologist, it might be a bit easier to be rx'ed opiate, if that is what you need. It is true that rebound headaches can occur after opiates, and I think it was Dzoo who explained why, she said some brain swelling occurs after opiates are used too often or too much at one time. If you do need the opiates, try a neurologist, that is who should be treating you for them anyway. May make it a bit easier to get what you need. Be willing to undergo testing and treatments the neurologist requests, as failure to do so, fair or not, will make you look like a drug seeker.
It is these recent laws passage that is causing the drs to tell patients they will not rx opiates, some of them actually will, but they are getting flooded with patients who ask for opiates, so,the drs are nervous and leary of those simply asking for opiates, and then won't try other alternatives or treatments.
22 Apr 2012
That is not true, People who suffer from any sort of brain injury, whether it is a migraine, or tumor, or any pain at all, can be prescribed Pain medicine such as Oxycodone, Vicodin, or Loratab. Imitrex is a very helpful drug to treat Migraines, I know, because my Mother use to suffer migraines terribly and she took both Percocet and Imitrex, so I hope I Helped answering your Question. And if you have never been on Imitrex, I would bring it up to your MD, It has helped a few people I know, including, my Aunt, and Mother, Only problem is as I recall, it was expensive. But let your MD Know.
23 Apr 2012
It is a matter of a couple of different schools of thought. Some Drs feel that opioids only mask migraines and dont treat the real source and they feel if they treat the source of a "true" migraine the pain goes away without opioids and that opioids can hinder migraine relief by causing rebound pain. A "true" migraine is a vascular headache caused by vasodilitation and that causes the release of chemicals from nerve fibers that coil around the large arteries of the brain. Enlargement of these blood vessels stretches the nerves that coil around them and causes the nerves to release chemicals. The chemicals cause inflammation, pain, and further enlargement of the artery. The increasing enlargement of the arteries magnifies the pain. So many Drs feel that they need to give drugs to make the vessels constrict and this will relieve the pain and that giving opioids is just masking pain and not treating the source but this applies only to true migraines.
True migraines really should not be treated with opioids because we know the cause is this vasodilitation and the vasodilitation is what needs to be treated.
Many people call any bad headache a "migraine". If your headaches are not caused by vascular changes then perhaps you might not want to call them "migraines" but call them severe chronic headaches. If your headaches are caused by an injury then perhaps they are not actually "true" migraines but are some other kind of nerve pain. This could respond to opioid pain management. Did your neurologist know what was the actual cause of the headaches? Does he/she think they are vascular in nature? Also in relation to head injuries, many Drs are reluctant to prescribe opioids because opioids cause an increase in intercranial pressure which is not good when speaking of a head injury.
When in pain management, whether due to low back injury, neck problems or headaches, what have you, you still need to be open to treatments other than just opioid medications. Opioids are generally used as a last resort. This is an unfair bias to opioids, to be sure, but it is the way of the world right now. Low back and neck pain patients have to be willing to try injections like epidurals, facet joint injections, radiofrequency ablations etc. while getting opioids for treatment and sometimes these injections do help!! Botox injections have been shown to be valuable when treating headaches. It has to do with numbing the nerves responsible for the pain. If you can stop the transmission of pain then that pain is relieved. I would rethink getting them and at least trying them. If you show you are willing to try treatments other than just opioid drugs, they are more likely to give you the opioids so that they can prove to "the powers that be" that they are trying other things. Not just throwing potentially addictive drugs at you. There are a lot of regulation in place, as patti mentioned, that keep Drs hands tied. The Drs more likely to be sited for inappropriate prescribing are Drs who just hand out opioids and not do any other testing or alternative treatments. In pain management, unfortunately, you do have to play the game, so to speak. Opioids do stop pain. there is no doubt about that. One has to be willing to try other treatments too, whether they be other types of drugs or injections or whatever. Single mindedness towards opioids will only raise red flags to most Drs. They will not take the chance on you if opioids are all you will accept as treatment. It presents you as a drug seeker. It may not be fair, because I'm sure that you just want relief but what if another form of treatment would work? My advice is to try to be a little more open minded and be willing to try other treatments. I do know it is frustrating when you just want the pain to go away. Look into treatments like Botox or perhaps other treatments like chiropractic can be very valuable in relieving tension which can cause tightening of muscles that lead to severe headache-you hurt and tighten up leading to a viscious cycle-chiropractic can break the cycle. Accupunture has been valuable. I'd bet if you were more willing to work with your Drs, they would feel more at ease in prescribing opioids for you.
23 Apr 2012
In addition to what every one else has posted, I actually started getting what I called ' oxy headaches '. Don't know the whys or wherefores, but at that point I took aspirin. Worked for me, but I have nerve injuries that cause my headaches, arms, go numb, legs too. Just have to deal.
And if you piss a pain doc off, you get labeled a drug addict.
24 Apr 2012
I have suffered from migraines since I was a child. I have received narcotics for them, but they can cause rebound headaches if you have a prolonged attack and have to take too many. I think dzoo gave you a great response as to why. I tried both the imitrex pills and the shots with no luck. Then I tried the imitrex nasal spray 20 mgs. That works really well for me and my attacks had often sent me to the er. It's not a narcotic, so your Dr shouldn't have a problem with you giving it a try. I've never had any side effects from it other than the truly horrible taste that will come down the back of your throat, so I'd recommend keeping some mints close at hand! Maybe this will help you. Good luck from a fellow sufferer!
- Oxycodone Information for Consumers
- Oxycodone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Oxycodone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Have been prescribed Endep for 4 fold reasons. 1--chronic cluster headaches; hopefully to replace Topomax due to side effects. 2--migraine ...
2 answers • 18 Feb 2011
I have tried oxycodone and hydrocodone and ms contin. would real morphine have the same effect?
5 answers • 2 Aug 2011